Depression Home > Wellbutrin and Suicide
In previous clinical studies, there appeared to be a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including Wellbutrin. However, it is difficult to tell for sure if there is a link between Wellbutrin and suicide or suicidal behavior. You should contact your healthcare provider immediately if you notice any suicidal thoughts or behaviors, such as aggressive behavior and acting on dangerous impulses, regardless of whether or not you are taking an antidepressant.
An Overview of Wellbutrin and SuicideWellbutrin® (bupropion hydrochloride) is a prescription medication used for the treatment of depression in adults. As with all antidepressants, there may be an increased risk of suicidal behavior when taking Wellbutrin.
Wellbutrin and Suicide: FDA WarningThe U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thoughts and behaviors with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although Wellbutrin is not approved for use in children and teenagers, it may be used "off-label" for these age groups.
Does Wellbutrin Cause Suicides?In previous clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including Wellbutrin. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent in children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if there is a link between antidepressants, such as Wellbutrin, and suicide or suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, regardless of whether or not you are taking an antidepressant.
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).